Meeting News Coverage

Penicillin appears safe in patients who report allergy

SAN ANTONIO — Repeated IV penicillin courses appeared safe in patients who reported penicillin allergy but had a negative skin-prick test, according to study results presented at the 2015 American College of Allergy, Asthma and Immunology Annual Scientific Meeting.

“We found intravenous penicillin to be safe for repeated use in patients who had been told they were allergic,” David A. Khan, MD, a professor of internal medicine at University of Texas Southwestern Medical Center in Dallas, said in a press release. “Of the patients whose records we examined, there were no adverse drug reactions or evidence of recurrence of their penicillin allergy.”

Khan and colleagues conducted a chart review of adult patients treated at University of Texas Southwestern Medical Center Hospitals and Parkland Memorial Hospital from 2000 to 2014 to analyze if patients previously evaluated for penicillin allergy and found to be negative are re-sensitized to penicillin following repeat doses of IV penicillin.

The analysis included 15 patients who had a negative skin test and received treatment two or more times with IV penicillin.

Previously reported allergic reactions to penicillin included rash (n = 7), hives (n = 2), angioedema (n = 2), dyspnea (n = 1) and unknown reactions (n = 4).

Ninety-three percent of the patients had a history of reaction to penicillin that happened more than 10 years prior to the study.

Eight patients received only two courses of IV penicillin — five of whom received two courses of the same drug (n = 4 piperacillin/tazobactam; n = 1 penicillin G).

Seven patients received three or more courses of IV penicillin, ranging from three to nine courses. The highest number of repeated single agent IV penicillin courses (n = 8) in one patient was piperacillin/tazobactam.

The researchers observed no adverse drug reactions or evidence of any re-sensitization to penicillin.

“Anyone who has been told they are penicillin allergic, but who hasn’t been tested by an allergist, should be tested,” Khan said in the release. “An allergist will work with you to find out if you’re truly allergic to penicillin, and to determine what your options are for treatment if you are. If you’re not, you’ll be able to use medications that are safer, often more effective and less expensive.” – by Ryan McDonald

Reference:

Dorman SM, et al. Abstract 55. Presented at: American College of Allergy, Asthma and Immunology Annual Scientific Meeting; Nov. 5-9; San Antonio.

Disclosure: Healio.com/Allergy was unable to confirm relevant financial disclosures at the time of reporting.

SAN ANTONIO — Repeated IV penicillin courses appeared safe in patients who reported penicillin allergy but had a negative skin-prick test, according to study results presented at the 2015 American College of Allergy, Asthma and Immunology Annual Scientific Meeting.

“We found intravenous penicillin to be safe for repeated use in patients who had been told they were allergic,” David A. Khan, MD, a professor of internal medicine at University of Texas Southwestern Medical Center in Dallas, said in a press release. “Of the patients whose records we examined, there were no adverse drug reactions or evidence of recurrence of their penicillin allergy.”

Khan and colleagues conducted a chart review of adult patients treated at University of Texas Southwestern Medical Center Hospitals and Parkland Memorial Hospital from 2000 to 2014 to analyze if patients previously evaluated for penicillin allergy and found to be negative are re-sensitized to penicillin following repeat doses of IV penicillin.

The analysis included 15 patients who had a negative skin test and received treatment two or more times with IV penicillin.

Previously reported allergic reactions to penicillin included rash (n = 7), hives (n = 2), angioedema (n = 2), dyspnea (n = 1) and unknown reactions (n = 4).

Ninety-three percent of the patients had a history of reaction to penicillin that happened more than 10 years prior to the study.

Eight patients received only two courses of IV penicillin — five of whom received two courses of the same drug (n = 4 piperacillin/tazobactam; n = 1 penicillin G).

Seven patients received three or more courses of IV penicillin, ranging from three to nine courses. The highest number of repeated single agent IV penicillin courses (n = 8) in one patient was piperacillin/tazobactam.

The researchers observed no adverse drug reactions or evidence of any re-sensitization to penicillin.

“Anyone who has been told they are penicillin allergic, but who hasn’t been tested by an allergist, should be tested,” Khan said in the release. “An allergist will work with you to find out if you’re truly allergic to penicillin, and to determine what your options are for treatment if you are. If you’re not, you’ll be able to use medications that are safer, often more effective and less expensive.” – by Ryan McDonald

Reference:

Dorman SM, et al. Abstract 55. Presented at: American College of Allergy, Asthma and Immunology Annual Scientific Meeting; Nov. 5-9; San Antonio.

Disclosure: Healio.com/Allergy was unable to confirm relevant financial disclosures at the time of reporting.

    See more from ACAAI 2015